Alert archive / Iowa / Frost Advisories in 2023
Frost Advisory 2, NWS Des Moines, IA
NWS Des Moines, IA issued this frost advisory at Oct 6, 2023, 2:31 AM CDT for 16 counties in Iowa. It took effect at Oct 7, 2023, 2:00 AM CDT. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- Oct 6, 2023, 2:31 AM CDT (07:31 UTC)
- In effect from
- Oct 7, 2023, 2:00 AM CDT
- Expired
- Oct 7, 2023, 9:00 AM CDT
- In force
- 7 hr
- Issued by
- NWS Des Moines, IA
Counties Adair County, IA, Adams County, IA, Audubon County, IA, Calhoun County, IA, Carroll County, IA, Cass County, IA, Crawford County, IA, Emmet County, IA, Greene County, IA, Guthrie County, IA, Palo Alto County, IA, Pocahontas County, IA, Ringgold County, IA, Sac County, IA, Taylor County, IA, Union County, IA
The radar
The Des Moines radar (KDMX), 82 km from the middle of the area, began a volume at 07:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 7.5 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2726 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- -27 m²/s²
- 0-3 km storm-relative helicity
- 12 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
563 WWUS73 KDMX 060731 NPWDMX URGENT - WEATHER MESSAGE National Weather Service Des Moines IA 231 AM CDT Fri Oct 6 2023 IAZ004-015-023-033-034-044>046-057-058-070-071-081-082-092-093- 061545- /O.NEW.KDMX.FR.Y.0002.231007T0700Z-231007T1400Z/ Emmet-Palo Alto-Pocahontas-Sac-Calhoun-Crawford-Carroll-Greene- Audubon-Guthrie-Cass-Adair-Adams-Union-Taylor-Ringgold- Including the cities of Estherville, Emmetsburg, Pocahontas, Laurens, Rolfe, Fonda, Gilmore City, Sac City, Lake View, Odebolt, Wall Lake, Schaller, Early, Rockwell City, Manson, Lake City, Pomeroy, Denison, Carroll, Jefferson, Audubon, Exira, Guthrie Center, Panora, Bayard, Casey, Atlantic, Greenfield, Stuart, Adair, Fontanelle, Corning, Creston, Bedford, Lenox, New Market, and Mount Ayr 231 AM CDT Fri Oct 6 2023 ...FROST ADVISORY IN EFFECT FROM 2 AM TO 9 AM CDT SATURDAY... * WHAT...Temperatures near or just above freezing will promote frost formation. * WHERE...Western Iowa. * WHEN...From 2 AM to 9 AM CDT Saturday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ For more information from the National Weather Service visit https://weather.gov/desmoines
5 follow-up statements
796 WWUS73 KDMX 061726 NPWDMX URGENT - WEATHER MESSAGE National Weather Service Des Moines IA 1226 PM CDT Fri Oct 6 2023 IAZ004-015-023-033-034-044>046-057-058-070-071-081-082-092-093- 070130- /O.CON.KDMX.FR.Y.0002.231007T0700Z-231007T1400Z/ Emmet-Palo Alto-Pocahontas-Sac-Calhoun-Crawford-Carroll-Greene- Audubon-Guthrie-Cass-Adair-Adams-Union-Taylor-Ringgold- Including the cities of Estherville, Emmetsburg, Pocahontas, Laurens, Rolfe, Fonda, Gilmore City, Sac City, Lake View, Odebolt, Wall Lake, Schaller, Early, Rockwell City, Manson, Lake City, Pomeroy, Denison, Carroll, Jefferson, Audubon, Exira, Guthrie Center, Panora, Bayard, Casey, Atlantic, Greenfield, Stuart, Adair, Fontanelle, Corning, Creston, Bedford, Lenox, New Market, and Mount Ayr 1226 PM CDT Fri Oct 6 2023 ...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 9 AM CDT SATURDAY... * WHAT...Temperatures near or just above freezing will promote frost formation. * WHERE...Western Iowa. * WHEN...From 2 AM to 9 AM CDT Saturday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ For more information from the National Weather Service visit https://weather.gov/desmoines
536 WWUS73 KDMX 062043 NPWDMX URGENT - WEATHER MESSAGE National Weather Service Des Moines IA 343 PM CDT Fri Oct 6 2023 IAZ004-015-023-033-034-044>046-057-058-070-071-081-082-092-093- 070445- /O.CON.KDMX.FR.Y.0002.231007T0700Z-231007T1400Z/ Emmet-Palo Alto-Pocahontas-Sac-Calhoun-Crawford-Carroll-Greene- Audubon-Guthrie-Cass-Adair-Adams-Union-Taylor-Ringgold- Including the cities of Estherville, Emmetsburg, Pocahontas, Laurens, Rolfe, Fonda, Gilmore City, Sac City, Lake View, Odebolt, Wall Lake, Schaller, Early, Rockwell City, Manson, Lake City, Pomeroy, Denison, Carroll, Jefferson, Audubon, Exira, Guthrie Center, Panora, Bayard, Casey, Atlantic, Greenfield, Stuart, Adair, Fontanelle, Corning, Creston, Bedford, Lenox, New Market, and Mount Ayr 343 PM CDT Fri Oct 6 2023 ...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 9 AM CDT SATURDAY... * WHAT...Temperatures near or just above freezing will promote frost formation. * WHERE...Western Iowa. * WHEN...From 2 AM to 9 AM CDT Saturday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ For more information from the National Weather Service visit https://weather.gov/desmoines
841 WWUS73 KDMX 070159 NPWDMX URGENT - WEATHER MESSAGE National Weather Service Des Moines IA 859 PM CDT Fri Oct 6 2023 IAZ004-015-023-033-034-044>046-057-058-070-071-081-082-092-093- 071000- /O.CON.KDMX.FR.Y.0002.231007T0700Z-231007T1400Z/ Emmet-Palo Alto-Pocahontas-Sac-Calhoun-Crawford-Carroll-Greene- Audubon-Guthrie-Cass-Adair-Adams-Union-Taylor-Ringgold- Including the cities of Estherville, Emmetsburg, Pocahontas, Laurens, Rolfe, Fonda, Gilmore City, Sac City, Lake View, Odebolt, Wall Lake, Schaller, Early, Rockwell City, Manson, Lake City, Pomeroy, Denison, Carroll, Jefferson, Audubon, Exira, Guthrie Center, Panora, Bayard, Casey, Atlantic, Greenfield, Stuart, Adair, Fontanelle, Corning, Creston, Bedford, Lenox, New Market, and Mount Ayr 859 PM CDT Fri Oct 6 2023 ...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 9 AM CDT SATURDAY... * WHAT...Temperatures near or just above freezing will promote frost formation. * WHERE...Western Iowa. * WHEN...From 2 AM to 9 AM CDT Saturday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ For more information from the National Weather Service visit https://weather.gov/desmoines
153 WWUS73 KDMX 071015 NPWDMX URGENT - WEATHER MESSAGE National Weather Service Des Moines IA 515 AM CDT Sat Oct 7 2023 IAZ004-015-023-033-034-044>046-057-058-070-071-081-082-092-093- 071400- /O.CON.KDMX.FR.Y.0002.000000T0000Z-231007T1400Z/ Emmet-Palo Alto-Pocahontas-Sac-Calhoun-Crawford-Carroll-Greene- Audubon-Guthrie-Cass-Adair-Adams-Union-Taylor-Ringgold- Including the cities of Estherville, Emmetsburg, Pocahontas, Laurens, Rolfe, Fonda, Gilmore City, Sac City, Lake View, Odebolt, Wall Lake, Schaller, Early, Rockwell City, Manson, Lake City, Pomeroy, Denison, Carroll, Jefferson, Audubon, Exira, Guthrie Center, Panora, Bayard, Casey, Atlantic, Greenfield, Stuart, Adair, Fontanelle, Corning, Creston, Bedford, Lenox, New Market, and Mount Ayr 515 AM CDT Sat Oct 7 2023 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM CDT THIS MORNING... * WHAT...Temperatures near or just above freezing will promote frost formation. * WHERE...Western Iowa. * WHEN...Until 9 AM CDT this morning. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ For more information from the National Weather Service visit https://weather.gov/desmoines
848 WWUS73 KDMX 071407 NPWDMX URGENT - WEATHER MESSAGE National Weather Service Des Moines IA 907 AM CDT Sat Oct 7 2023 IAZ004-015-023-033-034-044>046-057-058-070-071-081-082-092-093- 071515- /O.EXP.KDMX.FR.Y.0002.000000T0000Z-231007T1400Z/ Emmet-Palo Alto-Pocahontas-Sac-Calhoun-Crawford-Carroll-Greene- Audubon-Guthrie-Cass-Adair-Adams-Union-Taylor-Ringgold- Including the cities of Estherville, Emmetsburg, Pocahontas, Laurens, Rolfe, Fonda, Gilmore City, Sac City, Lake View, Odebolt, Wall Lake, Schaller, Early, Rockwell City, Manson, Lake City, Pomeroy, Denison, Carroll, Jefferson, Audubon, Exira, Guthrie Center, Panora, Bayard, Casey, Atlantic, Greenfield, Stuart, Adair, Fontanelle, Corning, Creston, Bedford, Lenox, New Market, and Mount Ayr 907 AM CDT Sat Oct 7 2023 ...FROST ADVISORY HAS EXPIRED... Temperatures will continue to warm this morning allowing the frost advisory to expire. $$ For more information from the National Weather Service visit https://weather.gov/desmoines
What forecasters said that day
The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this frost advisory went out at Oct 5, 11:35 PM CDT, 2 hours 56 minutes earlier.
Area forecast discussion, Oct 5, 11:35 PM CDT, 2 hours 56 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 1135 PM CDT Thu Oct 5 2023 ...Updated for the 06z Aviation Discussion... .DISCUSSION.../Tonight through Thursday/ Issued at 236 PM CDT Thu Oct 5 2023 Key Messages: - Windy on Friday and much cooler with spotty rain showers - Frost possible Saturday across western half of Iowa Discussion: The initial frontal boundary is through much of the area as of 2 pm, evidenced by a line of clouds across east/southeast Iowa and most notably the wind shift in surface observations across Iowa. With increasing warm air advection and deep mixing, winds this afternoon have increased with gusts of 20 to 30+ mph across much of the area. Northwest Iowa has seen the highest gust this afternoon as Estherville gusted to 40 mph. On Friday a secondary (stronger) lobe of vorticity swings across Iowa from the parent system, cranking up the cold air advection and sending temperatures tumbling. Highs on Friday will remain in the 50s with gusty winds out of the northwest. Winds will be maximized west of the area, but based on model soundings, still expect to see gusts over 30 mph mix down in the subsidence behind the front. In addition to the cold and the wind, spotty showers will accompany the front thanks to increased lift ahead of the stronger subsidence further behind the front. Given somewhat sparse moisture availability, QPF amounts are quite low. Expect shower activity to be light and patchy through the day. By Saturday morning temperatures will dip into the 30s across the area, near the freezing mark in western Iowa. Widespread frost is anticipate on Saturday morning roughly across the western half of the state. By Sunday weak warm air advection will help to nudge temperatures up a few degrees, mitigate much of the frost potential. Into next week the forecast remains fairly quiet as temperatures moderate in the 60s. Later in the week a system off the Rockies looks to lift out of the southern plains and towards Iowa, bringing our next chance for precipitation. && .AVIATION.../For the 06Z TAFS through 06Z Friday night/ Issued at 1135 PM CDT Thu Oct 5 2023 Main concern will be wind during the period. After another frontal passage, strong mixing will increase early aft 13 to 14z with potential gusts to near 30 to 35 kts; especially for MCW and FOD. The only other impact will be a period of MVFR cigs at MCW from 17 to 23z. Winds will relax some aft 00z, but still be impactful above 12kts until late in the period ending at 06z. /rev && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...Hagenhoff AVIATION...REV
Hazardous weather outlook, Oct 5, 3:19 PM CDT, 11 hours 12 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 319 PM CDT Thu Oct 5 2023 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-062030- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 319 PM CDT Thu Oct 5 2023 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Strong northwest winds can be expected Friday, gusting to 35 to 45 mph at times. Areas of frost are likely across western Iowa early Saturday morning, and may be possible again early Sunday morning. .SPOTTER INFORMATION STATEMENT... Spotters will not be needed.
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.